Nebraska, 2008Flood in Nebraska, May 9, 2008
May 9, 2008 · NWS OAX · 1 event in 1 county or zone
An upper level disturbance that tracked across southeast Nebraska during the overnight hours of May 9th brought areas of heavy rain to the area. Twenty-four hour rainfall totals ending at 7am CDT on the 9th were around 2 inches east of Beatrice.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance that tracked across southeast Nebraska during the overnight hours of May 9th brought areas of heavy rain to the area. Twenty-four hour rainfall totals ending at 7am CDT on the 9th were around 2 inches east of Beatrice. This caused flooding in southern Pawnee county along Turkey Creek and its tributaries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 9, 2:34 AM CST, 6 hours 26 minutes earlier.
Area forecast discussion, May 9, 2:34 AM CST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 AM CDT FRI MAY 9 2008
.DISCUSSION...
MAIN CONCERN IS THE CHANCE FOR PCPN DURING THE NEXT SEVERAL DAYS.
PATTERN SUGGESTS TENDENCY FOR A LONGWAVE TROUGH OVER THE CENTRAL
PART OF THE U.S. THE NEXT 48 HOURS OR SO. SHORTWAVE TROUGH MOVING
THROUGH THE NATIONS MID SECTION THIS MORNING SHOULD CONTINUE TO
PRODUCE RAIN OR SHOWERS FOR A WHILE...ESPECIALLY OVER SWRN IA.
TIMING SUGGEST PCPN SHOULD BE OUT OF THE AREA BY 18Z...BUT CLOUD
COVER WILL LINGER LONGER. EXPECT HIGHS FAIRLY CLOSE TO AVAILABLE
MOS GUIDANCE...IN THE LOWER AND MID 60S.
THE NEXT SHORTWAVE TROUGH WILL MOVE IN TONIGHT...AND HAVE POPS
INCREASING DURING THE NIGHT. AT LEAST THE WESTERN HALF OF THE
FORECAST AREA SHOULD HAVE A DECENT SHOT AT PCPN. USED A BLEND OF
00Z NAM AND 00Z GFS...BUT TENDED TO LEAN CLOSER TO THE NAM. WIND
SHIFT COMBINED WITH DECENT MOISTURE AND UPPER LEVEL SUPPORT WILL
YIELD A HIGH CHANCE FOR PCPN. GENERALLY HAVE 12 HOUR POPS FROM
70 TO 90 PERCENT AND EXPECT RAINFALL AMOUNTS OVER HALF AN INCH...
WITH SOME AMOUNTS NORTH OVER ONE AND A HALF INCHES POSSIBLE. HAVE
HIGHS IN THE 50S NORTHWEST ZONES AND 60 TO 65 SOUTHEAST. THE PCPN
SHOULD LINGER THROUGH SATURDAY NIGHT AND END EARLY SUNDAY MORNING.
EXPECT LOWS SUNDAY MORNING TO DROP INTO THE 30S WEST TO AROUND 40
SOUTHEAST. BRISK NORTH/NORTHWEST WINDS SHOULD OCCUR ON THE BACKSIDE
OF SYSTEM AND THIS WILL PULL COLD AIR SOUTHWARD. THICKNESS VALUES
ARE COLD ENOUGH TO THINK ABOUT FROZEN PCPN... BUT SOUNDINGS SHOW
ALL RAIN.
RIDGE OF HIGH PRESSURE AT THE SURFACE WILL TRY TO BUILD IN DURING
THE DAY...BUT WINDS SHOULD STAY UP FOR A WHILE. HAVE SUNDAY IN THE
LOWER AND MID 60S. WARM ADVECTION PATTERN STRENGTHENS SUNDAY NIGHT
AND CONTINUES MONDAY...BUT WITHOUT A FOCUS LEFT OUT MENTION OF
PCPN. FRONT DOES MOVE IN BY MONDAY NIGHT. THIS WILL MOVE THROUGH
SLOWLY MONDAY NIGHT AND TUESDAY...WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS.
MODELS ARE NOT IN VERY GOOD AGREEMENT WITH LARGE SCALE FEATURES
OR TIMING BY MID PART OF NEXT WEEK. WILL TEND TO FOLLOW THE ECMWF
WHICH IS FAVORED BY HPC.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FOR FORECAST VALID THROUGH 10/06Z.
SHOWERS ENDING 12Z-15Z AS MID LEVEL WAVE MOVES THROUGH BUT MVFR CIGS
EXPECTED TO DEVELOP 09Z-12Z AND LINGERING THROUGH THE MORNING BEFORE
BECOMING VFR AFT 18Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DISCUSSION...MILLER
AVIATION...FOBERT
Hazardous weather outlook, May 9, 4:05 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CDT FRI MAY 9 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
505 AM CDT FRI MAY 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS COULD MOVE INTO THE WESTERN PARTS OF EASTERN
NEBRASKA AFTER MIDNIGHT TONIGHT. SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY...MAINLY ALONG AND
SOUTH OF INTERSTATE 80. WIDESPREAD SHOWERS ARE EXPECTED OVER MOST
OF THE AREA...AND LOCALLY HEAVY RAIN IS POSSIBLE.
THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
TUESDAY. ALTHOUGH A FEW STRONG THUNDERSTORMS ARE POSSIBLE...THE
CHANCE FOR ORGANIZED WEATHER SEEMS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
MILLER
Flood, Pawnee
- When
- May 9, 9:00 AM CST to 1:15 PM CST
- Where
- Pawnee County, 6.26 mi WSW of Du Bois to 5.36 mi W of Du Bois
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.004, -96.163
Flooding along Turkey Creek and its tributaries caused the closure of Highway 65 near the Kansas border. A few other county roads and agricultural lowlands also experienced flooding. The flooding caused around $400,000 dollars damage to bridges and culverts and for road repair.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Carolina, May 9, 2008$7.0 million · EF2 · 2 events
- Tornadoes in North Carolina, May 9, 2008$135,000 · EF2 · 4 events
- Hail and Damaging Wind in Texas, May 9, 2008$100,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Nebraska, May 9, 2008$54,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in North Carolina, May 9 to 10, 20081.75 in hail · 35 events
- Flooding in Indiana, May 9 to 25, 2008$40,000 · 4 events
- Hail and Damaging Winds in Texas, May 9, 2008$24,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, May 9, 20081 in hail · 14 events
- High Wind in Montana, May 9, 2008$16,000 · 65 kt wind · 1 event
- Hail in West Virginia, May 9, 2008$5,000 · 1.75 in hail · 7 events
- Hail in Colorado, May 9, 20081.75 in hail · 6 events
- Hail in North Carolina, May 9, 20081.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86731.